Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

What causes an elevated TSH level despite taking Synthroid?

I had radioactive iodine 42 years ago, have been on synthroid since. I just received a TSH reading of 17.67 which seems impossible to me. Thinking a bad blood test, decimal point in the wrong area. Could it be something wrong with the pituatary gland?
Asked On : Sat, 10 Dec 2016
Answers:  1 Views:  2
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
General & Family Physician 's  Response
HI, thanks for using healthcare magic

It is possible that it may need repeating if you doubt that it is correct. At the same time the thyroid hormone levels should also be done with the TSH.
If you are concerned about general pituitary failure then there are other hormones that can be tested but in most cases, symptoms would be present.

The TSH is , as you indicated, released from the pituitary and controls release of the thyroid hormone from the thyroid gland.
A high TSH usually means that the level of thyroid hormones in the body are low, this is the reason that you would need the actual thyroid hormones levels checked.

If the value is accurate and thyroid hormone level is low, then you would need the dose of the synthroid adjusted.

I hope this helps
Answered: Wed, 11 Jan 2017
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor